Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 16, 2017, 10:27 PM CDT for Briscoe County, Swisher County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2017, 10:27 PM CDT (03:27 UTC)
- Expired
- Apr 16, 2017, 11:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Briscoe County, TX, Swisher County, TX
The radar
The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 908 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:13 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Apr 16, 6:13 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 613 PM CDT Sun Apr 16 2017 .AVIATION... Isolated to scattered thunderstorms will be possible through the evening hours at all three terminals. During overnight hours, toward sunrise, as the atmosphere stabilizes we will see low CIGS move in with some patchy to possibly dense fog developing for all three sites as well. Thickest fog will develop near areas with most rainfall between now and sunrise Monday. && .PREV DISCUSSION... /issued 247 PM CDT Sun Apr 16 2017/ SHORT TERM... There are a few more things going for convective development for this afternoon and evening. Although, a variety of solutions presented by models have not inspired confidence in the convective forecast for the rest of today. A weak short wave was currently moving overhead with another moving out of northern Mexico into southwestern Texas. This had already led to development of storms in the extreme southwestern part of the state. Upper level winds will continue to back in advance of this short wave. The southward advancing cold front has stalled or nearly stalled out bisecting the region from northeast through southwest. In response, surface winds have been backing to the southeast of the front. Although wind speeds are light, this has led to better low level convergence than seen in recent days. Mixed layer CAPEs are already pushing over 4000 J/kg with minimal capping in some spots. The cap will further erode over much of the area off the caprock by late afternoon. A low level theta-e axis has formed to the south of Lubbock which may lend some credibility to the NSSL-WRF forecast of developing convection in the southwestern South Plains. Deep layer shear is still relatively weak with wind vectors only about 25-30kt but this was enough to obtain strongly rotating storms a couple of nights ago. Given surface dew points from the lower to mid 60s, LCLs will also be relatively low. Low level helicities will increase towards 00Z briefly increasing a tornado threat. Furthermore, slow moving storms especially right movers will contribute to a flooding threat. By late tonight, models have been fairly consistent in dropping a complex of storms southward out of the eastern Panhandle into the Childress area. Convection will again be possible on Monday afternoon although chances are less than today under broad southeasterly low level flow. Convection chances are still highly uncertain given weak ridging building in overhead. However, the atmosphere will remain very unstable during the afternoon hours. LONG TERM... A subtle shortwave trough passing across the area Monday evening, may be able to support linger t-storm activity through the evening hours, slowly progressing into the Rolling Plains. Shortwave ridging, albeit not very strong, will build in from the southwest Tuesday, and should keep the atmosphere capped. Flow aloft turns westerly Wednesday as the next trough moves out of the Rockies and over the central and northern high plains. It looks like the dryline will be driven eastward by the westerly flow, leading to warm and dry conditions across most of the forecast area, with highs around 90. The dryline may hold up in the southern Rolling Plains, but even in that area we expect the cap to hold. By Thursday, we still anticipate a cold front to be moving through northwest Texas while the next upper trough approaches from the west. At this time, it appears that the frontal zone will be in or near to the forecast area setting up a isentropic upglide pattern late Thursday into early Friday. Morning guidance continues to suggest the preferred focus for coupled ascent will be located across northern portions of the South Plains into the southern Texas Panhandle, so our PoPs still favor our northern counties. A stronger front should push through the area Friday night into Saturday morning as a more energetic upper-level storm moves southeast from the Rockies and deepens in the central plains. There may be a window for precip chances along the front during this period, mainly in the Rolling Plains where the front intersects deeper moisture. Cooler temperatures for Saturday in the wake of the front. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/55
Hazardous weather outlook, Apr 16, 6:06 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 606 PM CDT Sun Apr 16 2017 TXZ021>044-172315- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 606 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms will be possible this afternoon and evening with the highest chances favoring along and east a line from Silverton to Plains. The main severe threat will be very large hail up to the size of baseballs and damaging winds in excess of 70 mph. Isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms will be possible Monday afternoon and evening mainly to the east of the Caprock escarpment. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Apr 16, 8:19 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
819 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL BROWNFIELD 33.18N 102.27W
04/16/2017 M1.50 INCH TERRY TX TRAINED SPOTTER
&&
EVENT NUMBER LUB1700136
JWJLocal storm report, Apr 16, 8:34 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 NNW BROWNFIELD 33.19N 102.28W
04/16/2017 E2.00 INCH TERRY TX TRAINED SPOTTER
EASTER EGG SIZE HAIL ALONG HWY 137 N OF BROWNFIELD
&&
EVENT NUMBER LUB1700137
JWJLocal storm report, Apr 16, 9:00 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD BROWNFIELD 33.18N 102.27W
04/16/2017 TERRY TX STORM CHASER
STREET FLOODING REPORTED IN BROWNFIELD
&&
EVENT NUMBER LUB1700138
JWJThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:25 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 35 min |
| Apr 16, 8:11 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 34 min |
| Apr 16, 8:31 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 29 min |
| Apr 16, 8:45 PM CDT | Areal Flood Advisory | LUB | Terry | 4 hr |
| Apr 16, 8:48 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 27 min |
| Apr 16, 8:57 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 33 min |
| Apr 16, 9:11 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 34 min |
| Apr 16, 9:16 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 29 min |
| Apr 16, 9:23 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 52 min |
| Apr 16, 9:39 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 36 min |
| Apr 16, 9:42 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 33 min |
| Apr 16, 9:44 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 31 min |
| Apr 16, 9:52 PM CDT | Tornado Warning | LUB | Briscoe, Swisher | 23 min |
| Apr 16, 10:13 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 17 min |
| Apr 16, 10:48 PM CDT | Flash Flood Warning | LUB | Briscoe, Hall | 117 min |
| Apr 16, 10:55 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 35 min |
| Apr 16, 11:03 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 27 min |
| Apr 16, 11:17 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 28 min |
| Apr 16, 11:37 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 38 min |
| Apr 16, 11:46 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 29 min |
| Apr 17, 12:19 AM CDT | Areal Flood Advisory | LUB | Childress | 116 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.